Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Boise, ID

April 30, 20206 counties in Idaho

NWS Boise, ID issued this severe thunderstorm warning at Apr 30, 2020, 3:12 PM MDT for 6 counties in Idaho. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2020, 3:12 PM MDT (21:12 UTC)
Expired
Apr 30, 2020, 4:00 PM MDT
In force
48 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boise County, ID, Camas County, ID, Elmore County, ID, Gooding County, ID, Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 103 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:15 PM MDTTSTM WND GST 638 Se Mountain Home, IDMESONET STATION 2996 D3 - HAMMETT HILL.
Apr 30, 3:30 PM MDTTSTM WND DMG1 N Pine, IDLARGE PONDEROSA PINE SMASHED A CAMPER NEAR PINE. NO INJURIES.
Apr 30, 3:44 PM MDTNON-TSTM WND GST 5810 Ssw Hill City, IDMESONET STATION DEHI1 DEER HAVEN.
Apr 30, 4:00 PM MDTTSTM WND GST 573 Sw Fairfield, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WUUS55 KBOI 302112
SVRBOI
IDC015-025-039-047-073-083-302200-
/O.NEW.KBOI.SV.W.0013.200430T2112Z-200430T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
312 PM MDT Thu Apr 30 2020

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Southern Boise County in southwestern Idaho...
  Northwestern Twin Falls County in south central Idaho...
  Elmore County in southwestern Idaho...
  East central Owyhee County in southwestern Idaho...
  Camas County in southwestern Idaho...
  Western Gooding County in south central Idaho...

* Until 400 PM MDT..

* At 312 PM MDT, severe thunderstorms were located along a line
  extending from near Trinity Lakes to near Hot Spring, moving east
  at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Pine, Anderson Dam, Rocky Bar and Featherville around 320 PM MDT.
  Gunsight Peak, Baumgartner Campground and Hill City around 330 PM 
  MDT.
  Glenns Ferry, Corral, Deadman Flat and Twentymile Butte around 340 
  PM MDT.
  Fairfield, Big Peak, Paradise Peak and Dollarhide Summit around 
  350 PM MDT.
  Bliss, White Arrow Hot Spring and Davis Mountain around 400 PM 
  MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

If on or near Lucky Peak or Anderson Ranch Reservoir or the Snake 
River, get away from the water and move indoors or inside a vehicle. 
Remember, lightning can strike out to 15 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Move to safe shelter now!  Do not be caught on 
the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4260 11497 4268 11589 4372 11582 4375 11468
      4373 11467 4369 11469 4366 11466 4361 11469
      4359 11467
TIME...MOT...LOC 2112Z 263DEG 50KT 4363 11549 4277 11574 

HAIL...1.00IN
WIND...60MPH
 
$$

KA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:52 PM MDT, 20 minutes earlier.

Area forecast discussion, Apr 30, 2:52 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Boise ID
252 PM MDT Thu Apr 30 2020

.SHORT TERM...Tonight through Saturday night...At 2 PM MDT
thunderstorms have consolidated into a line from Hells Canyon to
Jordan Valley/OR to McDermitt/NV.  Individual storms were moving
northeast along the line (defining the cold front) that was moving
east.  As the front moves east strong thunderstorms will continue to
develop along it.  These storms will contain frequent lightning,
hail, heavy rain, and wind gusts to 60 mph.  Storms will be most
numerous in southwest Idaho until around 5 PM MDT, and in south-
central Idaho from 4 PM to 6 PM MDT.  The front will move east of
our CWA early this evening and thunderstorms will end, followed by
gradual clearing through the night. Patchy fog toward morning in the
valleys then mostly sunny and cooler Friday, except mostly cloudy in
southern Owyhee and Twin Falls Counties.  Mostly clear Friday night,
then increasing clouds and warmer Saturday as the next Pacific
trough approaches.  That trough will bring showers and a chance of
thunderstorms to northern areas late Saturday and especially
Saturday night.

.LONG TERM...Sunday through Thursday...Models in decent agreement
about the extended forecast. Cooler and breezy conditions expected
on Sunday. Scattered showers and thunderstorms will develop on
Sunday in the post-frontal and unstable airmass. A secondary upper
trough will move through on Sunday night and bring a chance of
showers, but significant differences remain between the models. On
Monday, the central Idaho mountains will see scattered showers and
thunderstorms. Temperatures will remain a few degrees below normal
on Monday. On Tuesday, high pressure aloft will build over the area,
resulting in temperatures warming to around 5 degrees above normal
and drying conditions. Models start to diverge on Wednesday, with
some models developing a trough over the Intermountain West while
others build a ridge overhead. However, most of the ensemble
members trend towards the ridge solution so a warming and drying
trend is in the forecast for Wednesday and Thursday.

&&

.AVIATION...Showers and thunderstorms will continue to impact
the terminals this afternoon and taper off this evening. Generally
clear conditions overnight. Periods of MVFR in stronger
thunderstorms along with hail and heavy rain this afternoon.
Surface winds: generally northwest 10-20 kt with gusts 20-30 kt,
except gusts to 40-55 kt possible near thunderstorms. Winds
decreasing this evening. Winds aloft at 10k ft MSL west to southwest
25-40 kt.

Weekend Outlook...Showers and thunderstorms at times through the
weekend. Breezy northwest winds along with a threat of gusty outflow
winds from thunderstorms.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....ST
AVIATION.....ST

In the hours before

Local storm report, Apr 30, 3:00 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
300 PM MDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     3 S BOISE               43.57N 116.21W
04/30/2020  M62 MPH          ADA                ID   MESONET

            MESONET STATION TT380 PRAWS 13.

0235 PM     TSTM WND GST     4 SSW BOISE             43.57N 116.23W
04/30/2020  M61 MPH          ADA                ID   ASOS

            ASOS STATION KBOI BOISE.

&&

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:08 PM MDTSpecial Weather StatementBOIJerome52 min
Apr 29, 6:50 PM MDTSpecial Weather StatementBOI55 min
Apr 29, 8:21 PM MDTSpecial Weather StatementBOI39 min
Apr 29, 8:29 PM MDTSpecial Weather StatementBOIAdams61 min
Apr 29, 8:53 PM MDTSpecial Weather StatementBOI52 min
Apr 29, 9:04 PM MDTSpecial Weather StatementBOI56 min
Apr 30, 1:39 PM MDTSevere Thunderstorm WarningBOICanyon, Owyhee51 min
Apr 30, 2:13 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Elmore, Owyhee47 min
Apr 30, 2:28 PM MDTSevere Thunderstorm WarningBOIAda, Boise, Canyon, Elmore, Gem47 min
Apr 30, 2:33 PM MDTSevere Thunderstorm WarningBOIAda, Elmore, Owyhee42 min
Apr 30, 2:48 PM MDTSevere Thunderstorm WarningBOIAda, Elmore42 min
Apr 30, 3:56 PM MDTSpecial Weather StatementBOICamas, Gooding, Jerome49 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.